Back to Ask the Diabetes Team Ask the Diabetes Team

From Chisago City, Minnesota, USA:

Yesterday, I had to call 911 for an ambulance for my neighbor's 16 year old daughter. I believe that she has type 1 diabetes and is insulin controlled. The girl had called her mom, who was at work, complaining about feeling odd. Mom called me and we decided to take her to the Emergency Room (ER). In the time it took me to get my car, she lost her vision and hearing. By the time that the ambulance arrived, she was grey and very lethargic. In the ambulance, they were having a hard time getting a good reading of her blood pressure and when they did it was 61/34! With oxygen and an I.V. running full open, she started pinking up and became more alert. We had been testing her sugars before the squad arrived and were getting numbers from 202 to 287 mg/dl [11.2 to 15.9 mmol/L] in just a few moments.

As someone who witnessed this, I was quite disturbed that the ER released her saying that it was a "fainting spell." No one seems to be interested in learning if here is another underlying cause or if it could be diabetes related. The mother called the diabetic doctor and she, too, pooh poohed any connection. I find it very hard to belive that there isn't a connection because diabetes is sneaky. I know that it was a contributing factor to my grandfather's death of Chronic Obstructive Pulmonary Disease (COPD). Am I right to be concerned? Or, is there no connection? She is a good kid with no illicit drug use or alcohol, but I don't think that her diabetes is under the greatest of control either since her diet is not the best.


Diabetes may be "sneaky" but not like that.

There are two major ways that a change in level of consciousness typically occurs in the person with diabetes. The first is HYPOglycemia. It can come on suddenly with little warning. One could be cold and could have lowering of blood pressure. And the reversal of symptoms should occur very quickly with the administration of glucose, especially given I.V. But, you clearly note this girl had glucose levels that were NOT low.

The second type of change in mental status occurs typically much more insidiously over hours to days and is typically associated with prolonged higher readings that lead to ketosis, which presents with vomiting and severe dehydration. This is diabetic ketoacidosis (DKA). It takes hours to days to manifest and, if it is present to point of causing such severe decrease in alertness, I would not expect it to have reversed as quickly as you describe. Plus, you did not indicate that the child was vomiting.

So, while not wanting to "pooh pooh" your input, this does not sound typically primarily related to diabetes to me, either. If she does have type 1 diabetes, her doctor might want to look for evidence of adrenal insufficiency which could present in a similar fashion to what you have described.


Original posting 26 Oct 2004
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.